Iowa, 2013

Funnel Clouds in Iowa, June 7, 2013

June 7, 2013 · NWS ARX · 2 events in 2 counties and zones

Isolated weak showers developed during the afternoon and evening of June 7th over northeast Iowa along a nearly stationary trough of low pressure. Conditions were favorable for funnel clouds to develop despite the showers being very weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Isolated weak showers developed during the afternoon and evening of June 7th over northeast Iowa along a nearly stationary trough of low pressure. Conditions were favorable for funnel clouds to develop despite the showers being very weak. No touchdowns were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 2:05 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 7, 2:05 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT FRI JUN 7 2013

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 305 PM CDT FRI JUN 7 2013

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES/CLOUDS AND
TEMPERATURES THRU THE PERIOD.

18Z DATA ANALYSIS HAD A BROAD BUT WEAK AREA OF HIGH PRESSURE
CENTERED FROM LK SUPERIOR TO WESTERN IA. A WEAK INVERTED TROUGH
REMAINED ACROSS THE AREA FROM AROUND KMSP TO CENTRAL IL. NORTHEAST/
EAST LOW LEVEL FLOW AROUND THE HIGH WAS ABLE TO PUSH SOME DRIER
BOUNDARY LAYER AIR WEST AND SOUTHWEST ACROSS THE FCST AREA...WITH
FILTERED SUNSHINE TO PARTLY CLOUDY SKIES OVER MUCH OF WI AND NEARBY
AREAS. DRIER AIR DIMINISHED THE -SHRA ACROSS MN/IA/WI THRU MORNING
WITH TEMPS WARMING INTO THE 60S ACROSS WI...DUE TO THE SUNSHINE.
TEMPS A BIT COOLER OVER CENTRAL MN TO CENTRAL IA WHERE SOME
THICKER/LOWER CLOUDS REMAINED.

07.12Z MODELS LOOK TO HAVE INITIALIZED QUITE WELL AND OFFER RATHER
SIMILAR SOLUTIONS FOR TONIGHT INTO SAT NIGHT. SOME SMALLER SCALE
CONVECTION DIFFERENCES LATER SAT/SAT NIGHT BUT THIS MORE OR LESS
EXPECTED. DPROG/DT OF 500MB HGTS AT 07.12Z SHOWED THE MODEL RUNS OF
06.12Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC. THOSE OF 05.12Z
WERE ON THE WEAK SIDE WITH THE SHORTWAVE ENERGY DROPPING INTO
NORTHERN MN...BUT GENERALLY GOOD ELSEWHERE ACROSS NOAM/EASTERN PAC.
MODELS CONVERGING TOWARD A COMMON SOLUTION TONIGHT/SAT AS THE LK
WINNIPEG/NORTHERN MN SHORTWAVE/TROUGH SLIDES ACROSS THE NORTHERN
PARTS OF THE REGION AND THE NEXT TROUGH CROSSES THE NORTHERN
ROCKIES TONIGHT AND DIGS INTO THE NORTHERN PLAINS SAT. TREND
CONTINUES SLOWER/STRONGER WITH THIS FEATURE..LEAVING RUN-TO-RUN
CONSISTENCY TONIGHT/SAT LOOKING QUITE POOR FOR THE 24-36HR TIME-
FRAME. SLOWER/STRONGER TREND CONTINUES SAT NIGHT WITH THE NEXT
ENERGY FORMING A 500MB LOW NEAR KFSD BY 12Z SUN...WITH CONTINUED
POOR RUN-TO-RUN CONSISTENCY DUE TO THE TREND. CHECK OF OBS VS. MODEL
DATA AT 18Z SHOWED ALL TO BE REASONABLE WITH THE SFC MASS FIELDS
OVER THE CENTRAL CONUS. PER WV IMAGERY ALL LOOKED RATHER GOOD ON
THE SHORTWAVE DETAILS OVER NOAM/EASTERN PAC. DRIER OF MODELS DID
BEST WITH THE 12-18Z PRECIP ACROSS THE UPPER MIDWEST...WHICH ALL BUT
THE LOCAL/REGIONAL WRF MODELS WERE TOO WET/WIDESPREAD WITH PRECIP
THIS MORNING. WILL LEAN TOWARD THE LOCAL/REGIONAL WRF MODELS FOR
TONIGHT...THEN THE IMPROVING MODEL CONSENSUS FOR SAT/SAT NIGHT.
SHORT TERM FCST CONFIDENCE GOOD THIS CYCLE.

FOR THE SHORT TERM...NORTHERN MN SHORTWAVE MOVES ACROSS NORTHERN WI
TONIGHT...PROVIDING SOME LIFT AND MID LEVEL COOLING. FILTERED
SUNSHINE HAS ALLOWED THE BOUNDARY LAYER TO WARM WITH LOCAL LAPS
INDICATED 100-200 J/KG OF SFC BASED CAPE OVER MUCH OF THE AREA.
LAPS SOUNDINGS SHOWING MIXING TO AROUND 850MB AND COOL MID LEVELS
WITH THE CAPE TO 700-600MB. WITH THE LOCAL/REGIONAL WRF MODELS ALL
SHOWING WDLY SCT/SCT -SHRA DEVELOPMENT LATE THIS AFTERNOON INTO
THIS EVENING...RAIN CHANCES IN THE 20-60 PERCENT RANGE...HIGHEST
ACROSS CLARK/TAYLOR COUNTIES CLOSER TO THE SHORTWAVE TRACK...LOOK
GOOD LATE THIS AFTERNOON EVENING. CONCEIVABLE THAT ISOLATED -SHRA
COULD LINGER PAST MIDNIGHT BUT CONTINUED THE DRY TREND LATER TONIGHT
WITH DIURNAL STABILIZATION UNDER THE SFC HIGH PRESSURE. WILL REMAIN
OPTIMISTIC FOR SOME DECREASE OF CLOUDS FOR LATER TONIGHT INTO SAT
MORNING. WITH THE EAST FLOW AND BOUNDARY LAYER DRYING TODAY...WILL
LEAVE FOG MENTION OUT OF GRIDS FOR TONIGHT. LOCALIZED...FAVORABLE
AREAS COULD STILL SEE SOME FOG LATE TONIGHT/EARLY SAT WHERE TEMPS
WOULD RADIATIVELY COOL INTO THE MID 40S.

MODEL CONSENSUS SHOWS SOME WEAK 925-700MB MOISTURE TRANSPORT AND WARM
ADVECTION/ISENTROPIC CONVERGENCE/LIFT INTO MAINLY THE WEST/NORTH
PORTIONS OF THE FCST AREA SAT...WELL AHEAD OF THE SHORTWAVE AND LOW
MOVING ACROSS THE NORTHERN PLAINS. THIS WITH STEEPENING LOW LEVEL
LAPSE RATES AND WEAK CAPE BY MID-DAY. CONTINUED THE SMALL -SHRA
CHANCE FOR THE MID TO LATE MORNING HOURS SAT...WITH A 20-30 PERCENT
CHANCE OF SHRA/ISOLATED TSRA FOR MUCH OF THE AREA SAT AFTERNOON.

STRONGER OF LOWER LEVEL THERMODYNAMIC FORCING/LIFT AND MOISTURE
TRANSPORT/THETA-E CONVERGENCE SPREAD EAST ACROSS THE FCST AREA SAT
NIGHT. THIS AIDED BY PV ADVECTION/DIVERGENCE ALOFT AS THE SHORTWAVE
DIGS TOWARD SOUTHERN MN AND HGTS ALOFT FALL. NOT MUCH FOR CAPE
INDICATED SAT NIGHT BUT GIVEN STRENGTH/DEPTH OF FORCING/LIFT
CONTINUED THE TSRA MENTION. RAISED RAIN CHANCES 70-90 PERCENT FOR
MUCH OF THE AREA BY LATE SAT NIGHT. RAISED RAIN AMOUNTS AS WELL WITH
STRENGTH/DEPTH OF LIFT AND PW VALUES IN THE 1.5 TO 1.75 INCH RANGE
FOR LATER SAT NIGHT.

USED A MODEL/ENSEMBLE BLEND OF THE NUMERICAL GUIDANCE LOWS/HIGHS
FOR TONIGHT THRU SAT NIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 305 PM CDT FRI JUN 7 2013

MODELS CONTINUE TO COME INTO BETTER AGREEMENT SUN/SUN NIGHT AS THE
TROUGH/MID LEVEL LOW PROGRESSES ACROSS THE UPPER MIDWEST. STILL
SOME DIFFERENCES NORTH/SOUTH ON PROGRESSIVENESS BUT OVER ALL TREND
IS SLOWER/STRONGER THAN THE EARLIER RUNS. MID LEVEL LOW IS SLOWER TO
EXIT EAST OF THE AREA MONDAY...WITH CONSENSUS FOR A 500MB LOW NEAR
KMKE/CHICAGO AT 18Z MON. GIVEN THE TREND AND SOME DIFFERENCES AMONG
THE MODELS...FCST CONFIDENCE IN THE SUN-MON NIGHT PERIOD AVERAGE.

THE SLOWER/STRONGER SOLUTIONS KEEPS MORE/STRONGER FORCING/LIFT OVER
THE AREA SUN/SUN NIGHT AS THE SFC-MID LEVEL LOW DRIFT EAST ACROSS
MN/IA/WI. GENERALLY RAISED SHRA/TSRA CHANCES SUN/SUN EVENING.
LIMITED TSRA MENTION TO ISOLATED AFTER MIDNIGHT SUN NIGHT WITH ANY
CAPE PUSHED PUSHED OUT OF THE AREA. WITH THE SLOWER SOLUTION...RATHER
DEEP CYCLONIC FLOW AND ABUNDANT SFC-850MB MOISTURE TO STILL BE OVER
THE AREA MON...MUCH LIKE WED/THU THIS PAST WEEK. RAISED RAIN CHANCES
INTO THE 30-40 PERCENT RANGE MON...HIGHEST IN THE MORNING AND
CONTINUED A MENTION OF ISOLATED TSRA WITH POTENTIAL FOR SOME WEAK
CAPE TO DEVELOP IF ANY SUNSHINE/STRONGER BOUNDARY LAYER WARMING CAN
OCCUR.

WITH PLENTY OF CLOUDS EXPECTED SUN INTO MON NIGHT...DIURNAL TEMP
CHANGES WILL AGAIN BE MUTED. TRENDED NEAR THE MODEL/ENSEMBLE
CONSENSUS FOR HIGHS/LOWS BUT DID TREND COOLER THAN THE MEAN FOR
SUN/MON HIGHS.

07.00/07.12Z MEDIUM RANGE MODEL RUNS IN REASONABLE AGREEMENT WITH
EACH OTHER AND THEIR PREVIOUS RUNS TUE AS THE SUN/MON TROUGH
PROGRESSES EASTWARD AND HGTS RISE OVER THE UPPER MIDWEST. SOME
FASTER/SLOWER THAN OTHERS BUT ALL HAVE A RISING HGT TREND. MODELS
COMING INTO BETTER AGREEMENT WITH A SHORTWAVE TROUGH TO PUSH THRU
THE MID NOAM RIDGING TUE NIGHT THEN ACROSS THE MID/UPPER MS VALLEY
WED/WED NIGHT. TREND BUT FOR 07.06Z GFS IS TOWARD COMPROMISE
TIMING OF THE EARLIER RUNS. CONSENSUS CONTINUES TO IMPROVE EVEN
FOR THU/FRI WITH SIGNAL FOR STRONG RIDGING ALOFT TO BUILD INTO THE
UPPER MIDWEST. GIVEN THE IMPROVED BETWEEN MODEL AND RUN-TO-RUN
CONSISTENCY...LONG-TERM FCST CONFIDENCE AVERAGE THIS CYCLE.

A DRY DAY EXPECTED TUE AS SHORTWAVE RIDGING ALOFT AND SFC HIGH
PRESSURE BUILD INTO THE REGION. WITH EXPECTATIONS OF SOME SUNSHINE...
LOWER LEVELS MIXED TO 850MB WOULD SUPPORT HIGHS IN THE MID 70S TO
LOWER 80S. THE BREAK LOOKS SHORT-LIVED AS THE NEXT SHORTWAVE MOVES
EAST TOWARD/INTO THE UPPER MIDWEST TUE NIGHT/WED. MDT ROUND OF
LOWER LEVEL THERMODYNAMIC FORCING/LIFT AND MOISTURE TRANSPORT WITH
PW VALUES IN THE 1.5 INCH RANGE PROGGED TO SPREAD ACROSS THE AREA
AHEAD OF/WITH THIS FEATURE. GIVEN MODEL STRENGTH/LATITUDE
DIFFERENCES AND 07.12Z MODEL TREND TOWARD WEAKER/DRIER SOLUTIONS...
SHRA/TSRA CHANCES IN THE 30-50 PERCENT RANGE TUE NIGHT INTO WED NIGHT
LOOK REASONABLE FOR NOW. HGTS RISE/RIDGING TO BUILD IN AGAIN THU FOR
DRYING/WARMING. RIDGING ALOFT REMAINS OVER THE REGION FRI BUT GFS
FASTER BRINGING ANOTHER SHORTWAVE THRU THE FLOW AND FLATTENING THAT
RIDGE. GFS WOULD SLIDE ANOTHER SFC TROUGH/FRONT AND INCREASING LOWER
LEVEL MOISTURE/THERMO-DYNAMIC FORCING INTO THE UPPER MIDWEST FRI
WHILE ECMWF HOLD HIGH PRESSURE OVER THE AREA. SMALL SHRA/TSRA CHANCE
FRI PER MODEL/ENSEMBLE CONSENSUS OKAY AT THIS TIME. MODEL/ ENSEMBLE
CONSENSUS OF HIGHS/LOWS REASONABLE FOR MUCH OF TUE-FRI. DID FAVOR
WARMER OF GUIDANCE FOR TUE AND THU.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1235 PM CDT FRI JUN 7 2013

DRYING IN THE BOUNDARY LAYER HAS ALLOWED IFR CLOUDS TO RISE INTO
THE MVFR/VFR RANGE THIS AFTERNOON. A TROUGH OF LOW PRESSURE OVER
WESTERN MN WILL ROTATE SOUTHEAST INTO THE REGION LATER THIS
AFTERNOON INTO EARLY THIS EVENING. THIS FEATURE IS EXPECTED TO
SPIN UP SCATTERED SHOWER ACTIVITY AGAIN AFTER 20Z...LASTING
THROUGH ABOUT 02-03Z. LOOKING AT MAINLY VFR CATEGORY CLOUDS WITH
BASES IN THE 3-4KFT RANGE. INTRODUCED SOME 3SM BR AT BOTH TAF
SITES AFTER 08Z AND LASTING THROUGH 14Z AS THE LOWER BOUNDARY
LAYER IS MOIST AND COOLS TOWARD SATURATION. THE TROUGH OF LOW
PRESSURE LOOKS TO HANG UP ACROSS THE AREA SATURDAY MORNING WITH
MVFR CUMULUS MATERIALIZING WEST OF THE MS RIVER AFTER 14Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....DAS
Hazardous weather outlook, Jun 7, 8:49 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
949 AM CDT FRI JUN 7 2013

MNZ079-WIZ017-029-032>034-042>044-081200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-TREMPEALEAU-WABASHA-
949 AM CDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO
CENTRAL WISCONSIN AND A SMALL PART OF SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR ISOLATED THUNDERSTORMS LATER THIS AFTERNOON INTO EARLY THIS
EVENING. THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY AFTERNOON THROUGH
MONDAY. SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH THESE STORMS.
HOWEVER...ANOTHER INCH OF RAIN COULD FALL...ESPECIALLY OVER MINNESOTA
AND IOWA...AND RIVERS WOULD RISE AGAIN.

THUNDERSTORM CHANCES RETURN FOR THE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT PERIOD. DEPENDING ON WHERE THE WEATHER SYSTEM
TRACKS...SOME SEVERE WEATHER COULD OCCUR. WITH SATURATED SOILS...
HEAVY RAIN AND FLOODING MAY BE THE BIGGEST CONCERN. AT THIS TIME...IT
APPEARS THE HIGHEST SEVERE WEATHER CHANCES WOULD BE SOUTHWEST OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

THE NEXT SPOTTER ACTIVATION POSSIBILITY LOOKS TO BE THE MIDDLE OF
NEXT WEEK...DEPENDING ON THE TRACK OF THE WEATHER SYSTEM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061-
081200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
VERNON-WINNESHIEK-WINONA-
949 AM CDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY AFTERNOON THROUGH
MONDAY. SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH THESE STORMS.
HOWEVER...ANOTHER INCH OF RAIN COULD FALL...ESPECIALLY OVER MINNESOTA
AND IOWA...AND RIVERS WOULD RISE AGAIN.

THUNDERSTORM CHANCES RETURN FOR THE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT PERIOD. DEPENDING ON WHERE THE WEATHER SYSTEM
TRACKS...SOME SEVERE WEATHER COULD OCCUR. WITH SATURATED SOILS...
HEAVY RAIN AND FLOODING MAY BE THE BIGGEST CONCERN. AT THIS TIME...IT
APPEARS THE HIGHEST SEVERE WEATHER CHANCES WOULD BE SOUTHWEST OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

THE NEXT SPOTTER ACTIVATION POSSIBILITY LOOKS TO BE THE MIDDLE OF
NEXT WEEK...DEPENDING ON THE TRACK OF THE WEATHER SYSTEM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/BAUMGARDT

In the hours before

Local storm report, Jun 7, 9:56 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1056 AM CDT FRI JUN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             6 N FOUNTAIN CITY       44.21N 91.70W
05/31/2013  E1.00 INCH       BUFFALO            WI   PUBLIC

&&

SHEA

The radar

The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fayette

When
June 7, 2:48 PM CST
Where
Fayette County, 3.6 mi E of Alpha
Reported by
Public
Coordinates
43.010, -91.980

A funnel cloud was spotted southeast of Waucoma.

Funnel Cloud, Chickasaw

When
June 7, 7:20 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Reported by
Law Enforcement
Coordinates
43.060, -92.310

Funnel clouds were sighted near New Hampton.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453377, 453380.